Dust Devil, Dolores
- When
- September 1, 1:55 PM MST to September 2, 2:05 PM MST
- Where
- Dolores County, 2 mi WNW of Dove Creek
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.752, -108.517 (the zone’s center; the record gives no point)
A strong dust devil peeled a large section of corrugated metal roofing off a commercial building, as well as a section of the plywood underlayment. Packing material and insulation were blown hundreds of yards away from the building, while a 4 foot by 8 foot section of plywood landed on Highway 491.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong dust devil peeled a large section of corrugated metal roofing off a commercial building, as well as a section of the plywood underlayment. Packing material and insulation were blown hundreds of yards away from the building, while a 4 foot by 8 foot section of plywood landed on Highway 491.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 1:32 PM MST, 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT WED SEP 1 2004
.SHORT TERM (TONIGHT-THURSDAY NIGHT)...
TONIGHT...ONE LAST CALM EVENING IN STORE FOR THE FORECAST AREA WITH
MOSTLY CLEAR CONDITIONS EXPECTED BY MIDNIGHT. THE PERSISTENT UPPER
LEVEL RIDGE OVER THE FORECAST AREA WILL BREAK DOWN LATE TONIGHT...
WITH FLOW ALOFT BECOMING SOUTHWEST AS A STRONG UPPER LEVEL LOW OVER
SRN CANADA CARVES OUT A LONG WAVE TROUGH OVER THE WESTERN STATES.
EXPECT LITTLE CHANGE IN LOW TEMPS TONIGHT FROM THOSE SEEN THE PAST
FEW NIGHTS...WITH GUIDANCE NUMBERS LOOKING GOOD.
PRESSURE GRADIENTS WL INCREASE ON THURSDAY...RESULTING IN BREEZY TO
WINDY CONDITIONS BY THURSDAY AFTERNOON OVER MOST OF EASTERN UTAH
AND WESTERN COLORADO. WITH NO APPRECIABLE MOISTURE ADVECTION SEEN...
RELATIVE HUMIDITY VALUES WILL CONTINUE TO DROP BELOW THE CRITICAL
15 PERCENT LEVEL. FREQUENT WIND GUSTS IN EXCESS OF 25 MPH...
COMBINED WITH THE LOW RELATIVE HUMIDITIES AND WARM AFTERNOON TEMPS
WL LEAD TO CRITICAL FIRE WEATHER CONDITIONS. WL BE ISSUING A RED FLAG
WARNING FOR THURSDAY AFTERNOON AND EVENING ACROSS SOUTHEAST UTAH...
WITH FIRE WEATHER WATCHES FOR MUCH OF THE REMAINING PORTIONS OF THE
FORECAST AREA.
SFC WNDS WL REMAIN GUSTY THROUGH THURSDAY NIGHT...ESPECIALLY OVER
THE HIGHER ELEVATIONS ALTHOUGH RELATIVE HUMIDITIES WL SLOWLY
INCREASE...ALLOWING THE FIRE WEATHER HIGHLIGHTS TO EXPIRE. HOWEVER...
H5 TROUGH WL STILL BE HANGING BACK TO OUR WEST...AND WITH THE SYSTEM
ARRIVING SLOWER...HAVE ADJUSTED OVERNIGHT MINS UP A NOTCH. HAVE ALSO
REMOVED ALL POPS FOR THURSDAY NIGHT WITH DRY SOUTHWEST FLOW IN PLACE
AND SLOWER ARRIVING LONG WAVE TROUGH.
.LONG TERM (FRIDAY-WEDNESDAY)..
FRI-SUN: UNSETTLED PERIOD AS UPPER TROUGH EVENTUALLY MOVES ACROSS
THE FORECAST AREA BRINGING COLDER TEMPS THIS WEEKEND. TIMING STILL
SOMEWHAT UNCERTAIN. LATEST INDICATIONS SHOW TROUGH A LITTLE SLOWER AS
MORE JET ENERGY DROPS INTO IT. AS A RESULT...SURFACE COLD FRONT
SHOULD REACH NE UT FRI BUT NOT PUSH ACROSS THE REMAINDER OF THE AREA
UNTIL FRI NIGHT AND SAT. FRI LOOKS LIKE ANOTHER BREEZY TO WINDY DAY
AHEAD OF THE FRONT...AND FIRE WEATHER CONCERNS LIKELY TO REMAIN HIGH.
BACKED OFF ON POPS A BIT FRI...THEN BOOSTED POPS FRI NIGHT-SAT NIGHT
PERIOD. COLD AIR ADVECTION AND W-NW OROGRAPHIC LIFT SHOULD FOCUS
HIGHEST CHANCE PCPN ON THE NRN/CNTL MTNS. GFS ALSO SHOW SECOND JET
MAX IN NW FLOW MOVING IN SAT...AND MAY HAVE SOME JET INTERACTION WITH
ENTRANCE REGION OF EXITING LEAD JET. THINK MODELS MAY BE UNDERPLAYING
QPF AS A RESULT. AIR COLD ENOUGH TO SUPPORT SOME SNOW AT THE HIGHER
ELEV THIS WEEKEND. WILL KEEP A SLIGHT CHANCE IN FOR THE MTNS ON SUN
IN NW FLOW...BUT MAY BE OVERDONE FOR SAN JUANS AS GFS SHOWS RAPID
MID-LEVEL WARMING ON SUN.
MON-WED: FAIRLY DRY NW FLOW EXPECTED IN THE WAKE OF THIS WEEKENDS
TROUGH. TEMPS WARMING TO SEASONAL NORMS BY WED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH FROM 1400 (2 PM MDT) THURSDAY AFTERNOON
THROUGH 2100 (9 PM MDT) THURSDAY EVENING FOR FIRE WEATHER
ZONES 201...203...205 AND THE WESTERN HALF OF 207.
.UT...RED FLAG WARNING FROM 1400 (2 PM MDT) THURSDAY AFTERNOON
THROUGH 2100 (9 PM MDT) THURSDAY EVENING FOR FIRE WEATHER ZONES
445...446...447...449.
FIRE WEATHER WATCH FROM 1400 (2 PM MDT) THURSDAY AFTERNOON
THROUGH 2100 (9 PM MDT) THURSDAY EVENING FOR FIRE WEATHER ZONES
442...443...444...445...448.
JDC/JAD/JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED SEP 1 2004 COZ001>009-011-013-017-020>022-UTZ022>025-027>029-021145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN- 545 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY...MAINLY OVER THE MOUNTAINS. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTING WILL BE POSSIBLE WITH THE THUNDERSTORMS. LIGHT SNOW ACCUMULATIONS MAY OCCUR FRIDAY AND SATURDAY ABOVE 10,000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COZ010-012-014-018-019-023-021145- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN- SOUTHWEST SAN JUAN MOUNTAINS-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MOUNTAINS...AND MOST OF THE CENTRAL MOUNTAINS OF WESTERN COLORADO...AND SOME OF THE ADJACENT HIGH VALLEY. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL FORM OVER THE ELK AND SAWATCH MOUNTAINS...AND THE SAN JUAN MOUNTAINS THIS AFTERNOON. ISOLATED STORMS MAY DRIFT OVER THE UPPER GUNNISON RIVER VALLEY AND THE SAN JUAN RIVER BASIN. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. THE STORMS WILL BE SHORT LIVED AND DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRENGTHENING SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER HAZARD THURSDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTING WILL BE POSSIBLE WITH THE THUNDERSTORMS. LIGHT SNOW ACCUMULATIONS MAY OCCUR FRIDAY AND SATURDAY ABOVE 10,000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423780.